Alert archive / Colorado / Flash Flood Warnings in 2007

Flash Flood Warning 5, NWS Denver/Boulder, CO

June 12, 2007Sedgwick County, Colorado

NWS Denver/Boulder, CO issued this flash flood warning at Jun 12, 2007, 11:46 AM MDT for Sedgwick County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 12, 2007, 11:46 AM MDT (17:46 UTC)
Expired
Jun 12, 2007, 2:45 PM MDT
In force
3 hr
Issued by
NWS Denver/Boulder, CO
Area
Whole counties

County Sedgwick County, CO

The radar

The Goodland radar (KGLD), 177 km from the middle of the area, began a volume at 17:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 5.8 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2007-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 77 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2007-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
77 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
2316 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KBOU 121749
FFWBOU
COC115-122045-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DENVER CO
1146 AM MDT TUE JUN 12 2007

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN SEDGWICK COUNTY IN NORTHEAST COLORADO

* UNTIL 245 PM MDT

* AT 1146 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED  
  VERY HEAVY RAIN OVER EASTERN SEDGWICK COUNTY.  IN ADDITION OTHER   
  THUNDERSTORMS PRODUCING VERY HEAVY RAIN WILL MOVE FROM PHILLIPS    
  COUNTY INTO SEDGWICK EASTERN SEDGWICK COUNTY DURING THE NEXT HOUR.


* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  SIXTEEN-MILE CORNER AND JULESBURG.

DOPPLER RADAR ESTIMATES THAT FROM 1 TO 2 INCHES OF RAIN MAY HAVE 
FALLEN OVER EASTERN SEDGWICK COUNTY DURING THE PAST 30 MINUTES.


A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. TURN AROUND...DO NOT DROWN.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...NORMALLY DRY WASHES AND
ARROYOS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 PM MDT TUESDAY EVENING
FOR NORTHEAST COLORADO.

LAT...LON 4076 10237 4076 10206 4100 10206 4099 10232

$$

RPK
2 follow-up statements
000 
WGUS75 KBOU 121821
FFSBOU

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
1217 PM MDT TUE JUN 12 2007

COC115-122045-
SEDGWICK CO-
1217 PM MDT TUE JUN 12 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 245 PM MDT FOR
EASTERN SEDGWICK COUNTY...

AT 1217 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THUNDERSTORMS PRODUCING VERY HEAVY RAIN CONTINUED OVER EASTERN 
SEDGWICK COUNTY EAST OF A JULESBURG TO SIXTEEN MILE CORNER.

LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
SIXTEEN-MILE CORNER AND JULESBURG.

DOPPLER RADAR ESTIMATES UP TO 2 INCHES OF RAIN HAS FALLEN OVER 
SOUTHEASTERN SEDGWICK COUNTY IN THE LAST 45 MINUTES.  THIS AREA 
RECEIVED FROM 2 TO 3 INCHES OF RAIN LAST NIGHT.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING 
ESEPECIALLY ALONG SAND CREEK AND NEAR HIGHWAY 385.  IN ADDITION 
FLASH FLOODING MAY ALSO OCCUR OVER COUNTRY ROADS AND NORMALLY DRY 
WASHES AND ARROYOS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 PM MDT TUESDAY EVENING
FOR NORTHEAST COLORADO.

LAT...LON 4076 10237 4076 10206 4100 10206 4099 10232

$$

RPK
000 
WGUS75 KBOU 121910
FFSBOU

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
108 PM MDT TUE JUN 12 2007

COC115-122045-
SEDGWICK CO-
108 PM MDT TUE JUN 12 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 245 PM MDT FOR
EASTERN SEDGWICK COUNTY...

AT 108 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
RAIN AND A FEW THUNDERSTORMS PRODUCING MODERATE TO HEAVY RAIN 
CONTINUED OVER EASTERN SEDGWICK COUNTY.

LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
SIXTEEN-MILE CORNER AND JULESBURG.

EXCESSIVE RUNOFF FROM THE STORMS WILL CAUSE FLASH FLOODING OF SAND 
CREEK AND ALONG HIGHWAY 385.  IN ADDITION FALSHING FLOODING MAY ALSO 
OCCUR OVER COUNTRY ROADS AND NORMALLY DRY WASHES AND ARROYOS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 PM MDT TUESDAY EVENING
FOR NORTHEAST COLORADO.

LAT...LON 4076 10237 4076 10206 4100 10206 4099 10232

$$

RPK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Jun 12, 11:45 AM MDT, 1 minute earlier.

Area forecast discussion, Jun 12, 11:45 AM MDT, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
1145 AM MDT TUE JUN 12 2007

.UPDATE...HAVE ALREADY ISSUED FLASH FLOOD WATCH FOR ZNS 48..50>51
THRU TNT. SATURATED SOILS FROM LAST NIGHTS STORMS AND ON-GOING
STORMS WILL RESULT IN FLASH FLOODING THRU TNT. TORNADO WATCH ALSO
OUT FOR ZONES 50 AND 51 THRU 00Z WITH DIRECTIONAL SHEAR AT LOW LVLS.
MORE LATER...

.SHORT TERM...MID LEVEL LOW CLOSING OFF NEAR FOUR CORNERS. I DID NOT
REALLY LIKE THE DETAILS OF THE 00Z MODEL RUNS WITH THE TIMING OF THE
LOW...POSITION OF THE BAND OF FORCING WRAPPING AROUND THE NORTH
SIDE...AND ESPECIALLY THE LOW LEVEL FEATURES. 06Z NAM SEEMS TO DO A
BETTER JOB OF ALL OF THE ABOVE. OF PARTICULAR NOTE IS THE EXTENT TO
WHICH MILD AND MOIST AIR IS WRAPPING BACK INTO NORTHEASTERN
COLORADO. THE PLAN WAS TO HAVE POTENTIALLY COOLER AIR SPILLING IN
BEHIND THE LOW AS IT MOVED EAST. INSTEAD WE HAVE A WEAK SURFACE
TROUGH PIVOTING IN A WAY THAT KEEPS THE EASTERLY WINDS ACROSS MOST
OF OUR AREA...SO INCREASED INSTABILITY INSTEAD OF LESS. THE COOLER
AIR IS UP IN WYOMING...BUT WILL ARRIVE LATER. THIS INCREASES THE
THREAT OF STRONG CONVECTION TODAY. CLOUD COVER AND THE LIKELY EXTENT
OF THE CONVECTION WILL LIMIT THE STRENGTH OF CELLS HOWEVER...SO I
WILL NOT GET CARRIED AWAY. EAST OF FORT MORGAN AND LIMON WHERE DEW
POINTS WILL BE PUSHING 60 DEGREES CAPES COULD BE IN THE 1000-2000
J/KG RANGE...BUT AGAIN OTHER ENVIRONMENTAL FACTORS WILL LIMIT THE
THREAT OF SEVERE HAIL OR WIND. MOST LIKELY PROBLEM WILL BE HEAVY
RAINFALL. CELL MOTION LOOKS TO BE AT LEAST 10 MPH MOST OF THE
DAY...BUT WE COULD HAVE PROBLEMS FROM TRAINING OR OUTFLOW
PROPAGATION OFFSETTING THE CELL MOTION. MOST LIKELY AREA FOR THIS
WOULD BE NORTH OF THE LOW AND ALONG WHATEVER SURFACE BOUNDARY WE
EVENTUALLY WIND UP WITH. ALSO GREATER MOISTURE CONTENT ROUGHLY NORTH
AND EAST OF LIMON. THOUGHT ABOUT A FLASH FLOOD WATCH FOR THE
NORTHEAST CORNER BUT DECIDED TO LET THE MORNING CREW DO A BIT MORE
ANALYSIS...THEY MAY HAVE A BETTER IDEA HOW THINGS WILL COME
TOGETHER. I WILL RAISE POPS AND MENTION HEAVY RAIN ON THE PLAINS...
AS COMBINATION OF LIFT/MOISTURE/INSTABILITY APPEARS TO BE UNIVERSAL.
SLOWED EASTWARD PROGRESSION OF EVERYTHING OVERNIGHT AS WELL...AND
TENDED TO GO WITH MORE SHOWERS VERSUS STORMS BEHIND THE LOW.

.LONG TERM...FOR WEDNESDAY...UPPER LOW WILL LINGER OVER ERN CO WITH
A DRIER NWLY FLOW DEVELOPING IN THE AFTN AND EVENING.  LOOKS LIKE
BEST CHC OF PCPN WILL BE ALG THE ERN BORDER IN THE MRNG.  ENUF
CAPE GENERATED FM THE WRF IN THE AFTN TO KEEP SLGT CHC TSTMS GOING
IN THE AFTN AND EVENING.  CAPES GENERALLY RANGE FM 400-700 J/KG
ALONG THE URBAN CORRIDOR WEDNESDAY AFTN...MORE STABLE TO THE EAST.
AN UPPER LEVEL RIDGE WILL MOVE INTO THE CWFA WEDNESDAY NIGHT INTO
THURSDAY.  QG VERTICAL VELOCITIES ON THURSDAY ARE NEARLY NEUTRAL AOA
700 MB. THE GFS SHOWS LITTLE IN THE WAY OF QPF OVER NERN CO THURSDAY
AFTN AND EVENING...WHILE THE WRF IS MORE GENEROUS...ESPECIALLY IN
THE MTNS AND ALG THE URBAN CORRIDOR. FOR NOW WILL JUST INTRODUCE
SOME ISOLD POPS IN THE MTNS.  WL LEAVE THE RMNDR OF THE FCST GRIDS
AS THEY WERE.  AN UPPER LEVEL RIDGE WILL BE OVER THE DESERT
SOUTHWEST WITH A WEAK NNELY FLOW OVER THE CWFA.  MAIN FOCUS FOR DEEP
CONVECTION SHOULD BE ALONG THE HIR TERRAIN AND THIS ALREADY
REFLECTED IN THE GRIDS.  THE RIDGE WILL CONTINUE TO BE THE MAIN
SYNOPTIC INFLUENCE OVER THE WEST THROUGH THE WEEKEND.  THE GFS SHOWS
A SYSTEM MOVING ACRS THE NRN TIER STATES SUNDAY AFTN...WITH ITS
ASSOCIATED FRONT MOVING INTO THE REGION LATE SUNDAY NIGHT. THERE
COULD BE A BETTER CHC OF PCPN AT THAT TIME.  CURRENT SLGT CHC POPS
ON SUNDAY AFTN/EVENING WILL SUFFICE FOR NOW.

&&

.AVIATION...SHOWERS WILL GRADUALLY INCREASE IN COVERAGE THROUGH
EARLY AFTERNOON...THEN SHOWERS AND THUNDERSTORMS ARE LIKELY. WHILE
VFR CONDITIONS ARE EXPECTED TO PREVAIL...PERIODS OF MVFR CEILINGS
AND VISIBILITIES ARE EXPECTED DURING THE HEAVIER SHOWERS DURING THE
LATE AFTERNOON AND EVENING.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH UNTIL 12Z WED
FOR ZONES 48..50>51.

&&

SWE/CMG/COOPER
Hazardous weather outlook, Jun 12, 10:50 AM MDT, 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1050 AM MDT TUE JUN 12 2007

COZ030>051-131200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1050 AM MDT TUE JUN 12 2007

...FLASH FLOOD WATCH FOR FAR NORTHEAST COLORADO THROUGH TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE TO STRENGTHEN OVER
FAR NORTHEAST COLORADO THIS AFTERNOON. THE MAIN THREAT WILL BE VERY
HEAVY RAIN AND POSSIBLE FLASH FLOODING WITH RAINFALL RATES UP TO 2
INCHES IN LESS THAN AN HOUR. THERE IS ALSO ENOUGH INSTABILITY AND
HIGH SURFACE MOISTURE TO GENERATE AN ISOLATED SEVERE STORM WITH HAIL
UP TO ONE INCH IN DIAMETER.

FURTHER WEST TOWARDS THE FRONT RANGE...SHOWERS AND THUNDERSTORMS
WILL ALSO DEVELOP DURING THE AFTERNOON HOURS. AGAIN THE MAIN THREAT
WILL BE HEAVY RAIN WITH RAINFALL RATES UP TO ONE INCH IN LESS THAN
AN HOUR. THE SEVERE THREAT IS MINIMAL SO ONLY SMALL HAIL IS EXPECTED
WITH THE STORMS.

THE STORMS WILL END LATER TONIGHT AS AN UPPER LEVEL STORM SYSTEM
MOVES INTO EASTERN COLORADO LATER TONIGHT AND BRINGS DRIER AIR
ACROSS WESTERN PORTIONS OF THE AREA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED OVER THE FAR EASTERN PLAINS OF
COLORADO THROUGH THIS EVENING. RAINFALL AND FLOODING REPORTS WILL
ALSO BE APPRECIATED.

SWE/046

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 8:05 PM MDTSevere Thunderstorm WarningBOUPhillips25 min
Jun 11, 8:58 PM MDTFlash Flood WarningBOUSedgwick3 hr
Jun 11, 10:24 PM MDTSevere Thunderstorm WarningBOUPhillips19 min
Jun 12, 9:23 AM MDTFlash Flood WatchBOULogan, Phillips, Sedgwick16 hr
Jun 12, 11:15 AM MDTFlash Flood WarningBOUPhillips2 hr
Jun 12, 1:14 PM MDTFlash Flood WarningBOUPhillips3 hr
Jun 12, 2:41 PM MDTFlash Flood WarningBOUSedgwick94 min
Jun 12, 4:14 PM MDTFlash Flood WarningBOUPhillips, Sedgwick6 hr
Jun 12, 4:36 PM MDTSevere Thunderstorm WarningBOUElbert39 min
Jun 12, 5:13 PM MDTSevere Thunderstorm WarningBOUElbert47 min

Nearby

Flash Flood Warnings in Colorado, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.